Florida, 2023Hail and Damaging Winds in Florida, April 26, 2023
April 26, 2023 · NWS MLB · 15 events in 5 counties and zones
Severe storms moving offshore from the Brevard and Treasure Coasts produced large hail and caused wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe storms moving offshore from the Brevard and Treasure Coasts produced large hail and caused wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 26, 10:18 AM EST, 4 hours 2 minutes earlier.
Area forecast discussion, Apr 26, 10:18 AM EST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1118 AM EDT Wed Apr 26 2023
...New UPDATE, MARINE, AVIATION...
.UPDATE...
Issued at 1115 AM EDT Wed Apr 26 2023
Slightly drier air this morning, as evidenced by a 1.2" PW on the
10z XMR sounding, will gradually recover to around 1.4-1.5" this
afternoon as the east and west coast sea breezes migrate inland.
For now, east-central Florida remains dry with a few light showers
over the local Atlantic waters, east of Sebastian Inlet.
Temperatures are climbing into the low 80s with highs still
expected in the low 80s (coast) to mid 80s (inland).
Convection is still expected to initiate along the developing
east coast sea breeze midday through the early afternoon. While
isolated in nature, this initial development will be more directly
supported by a mid level shortwave moving over central Florida, so
a strong storm or two are possible as early as 12-2 PM. The main
threats will be large hail, gusty winds, and occasional to
frequent lightning strikes. While the threat for a tornado is very
low, it cannot be ruled out along the marine/land environmental
interface, especially in the vicinity of the developing sea
breeze.
From mid to late afternoon, an east and west coast sea breeze
collision is still expected across interior Florida. Morning model
runs of CAM guidance and hi-res ensembles show a parameter space
capable of strong and sustained updrafts, presence of some dry air
in the mid levels, and steep lapse rates. Coverage of storms is
the main question this afternoon, as mid level support moves
offshore into the Atlantic and moisture convergence stays tightly
focused to the mid-late afternoon sea breeze collision.
Regardless, anomalously cold 500mb temperatures of -13C to -15C
present a high ceiling for hail potential this afternoon.
Additionally, DCAPE values around 1000 J/kg will support efficient
downdrafts capable of gusty to locally damaging wind. A tornado
cannot be ruled out, mainly where local wind fields are modified
by storm-scale flow.
Remain weather aware today, especially this afternoon, and have
multiple methods of receiving warnings. Head indoors at the first
sign of thunder or lightning and monitor changing weather
conditions through early evening.
&&
.MARINE...
Issued at 1115 AM EDT Wed Apr 26 2023
Today-Tonight (modified previous)...Another active day for
showers and lightning storms expected today, especially along the
coast and inland. Coverage of showers and lightning storms
increasing along the coast into the early afternoon, as the sea
breeze develops. Strong to severe storms will be likely,
especially over inland lakes this afternoon, as the sea breeze
pushes inland and collides with the west coast breeze. Main
threats will be hail 1" to 2" in diameter or larger, gusty winds
around 50-55 kts, and frequent lightning strikes. Storms are
expected to move SE around 10-15kts with a few showers possibly
drifting offshore from the Treasure Coast late this evening.
Otherwise, onshore flow continuing, with winds up to 8-12kts. Seas
2-4ft.
&&
.AVIATION...
(12Z TAFS)
Issued at 1115 AM EDT Wed Apr 26 2023
Generally VFR prevailing with ISM/LEE and the Treasure Coast
terminals experiencing some transient MVFR CIGs. An east coast sea
breeze will develop in the next few hours with isolated SHRA/TSRA
possible along the coast. An eventual collision of the west and
east coast sea breezes is expected after 20z-21z, associated with
strong to severe storm development. Hail greater than 2" in
diameter, gusty winds 50-55 kt, and frequent lightning strikes are
possible.
TEMPOs will likely need minor adjustments this afternoon based on
storm development and evolution. However, any strong to severe
storm that impacts TAF sites, mainly terminals southwest of DAB,
may experience reductions to MVFR/IFR. Outside of storms, onshore
flow continues around 10 kt. Convection will dissipate after
02z-03z with onshore flow decreasing to 5 kt.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 80 67 81 67 / 40 10 30 60
MCO 85 67 85 69 / 60 20 40 50
MLB 83 69 83 70 / 60 30 30 50
VRB 83 68 85 69 / 60 30 30 40
LEE 86 66 88 69 / 60 20 40 60
SFB 84 66 86 68 / 50 20 40 60
ORL 85 67 88 70 / 60 20 40 60
FPR 83 69 83 70 / 60 30 30 40
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
SHORT TERM/AVIATION...Schaper
LONG TERM....Law
IDSS...Tollefsen
Hazardous weather outlook, Apr 26, 10:39 AM EST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1139 AM EDT Wed Apr 26 2023
AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-270200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1139 AM EDT Wed Apr 26 2023
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
Severe storms are expected today, with the Storm Prediction Center
highlighting much of east central Florida in an Enhanced Risk.
Convection is expected to begin along the coast through early
afternoon, as the sea breeze develops. Then, activity will spread
inland through the afternoon, with a sea breeze collision over the
interior helping to further enhance any storms. Storms are
expected to move southeast at around 10 to 15 mph.
Main threats today will be hail one to two inches in diameter or
larger, gusty to locally damaging winds up to around 60 mph, and
frequent lightning strikes. A brief tornado cannot be ruled out.
Locally heavy rainfall up to around 2 inches could produce ponding
on roadways or in low-lying or poor drainage areas.
.RIP CURRENT IMPACT...
A Moderate risk for life-threatening rip currents continues at
area beaches. Check with the local beach patrol for additional
information about ocean hazards and always heed the advice of
lifeguards. Swim only within sight of a lifeguard and never enter
the ocean alone.
.MARINE THUNDERSTORM GUST IMPACT...
Strong to severe storms are expected to impact inland lakes and
the Intracoastal Waterway, and possibly even the nearshore
Atlantic waters through the afternoon. Storms are expected to
move southeast at around 10 to 15 knots. Main threats will be hail
one to two inches in diameter or larger, gusty winds up to around
50 to 55 knots, and frequent lightning strikes.
.WATERSPOUT IMPACT...
Storms containing brief funnel cloud spinups or waterspouts will
be possible within coastal areas, especially into early
afternoon.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Storms will be present daily through at least the the weekend. A
few strong to severe storms will once again be possible on Friday.
Main threats will be wind gusts and hail. Ponding water will be
an increasing hazard through this period, as rounds of rainfall
accumulate each day.
At least a moderate risk of rip currents looks to continue
through the weekend. Poor boating conditions will be possible this
weekend, especially on Sunday, as southerly to southeasterly winds
increase.
.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.
Schaper/Leahy
In the hours before
Special weather statement, Apr 26, 1:33 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Melbourne FL
233 PM EDT Wed Apr 26 2023
FLZ045-053-247-347-447-547-647-747-261915-
Southern Brevard Barrier Islands FL-Osceola FL-
Northern Brevard Barrier Islands FL-Orange FL-
Mainland Northern Brevard FL-Inland Southern Brevard FL-
Mainland Southern Brevard FL-Inland Northern Brevard FL-
233 PM EDT Wed Apr 26 2023
...Developing strong thunderstorms will impact portions of north-
central Brevard, southeastern Orange and northeastern Osceola
Counties through 315 PM EDT...
At 231 PM EDT, Doppler radar was tracking developing strong
thunderstorms over Canaveral Groves, or near Lone Cabbage Fish Camp,
and near Christmas with movement east to southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Titusville, Rockledge, Cocoa, Cocoa Beach and Cape Canaveral.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east central Florida.
&&
LAT...LON 2845 8050 2839 8057 2826 8056 2819 8071
2832 8108 2857 8095 2848 8050 2846 8049
TIME...MOT...LOC 1831Z 286DEG 13KT 2844 8085
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SedlockSpecial weather statement, Apr 26, 2:15 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Melbourne FL
315 PM EDT Wed Apr 26 2023
FLZ041-044-262000-
Northern Lake County FL-Inland Volusia FL-
315 PM EDT Wed Apr 26 2023
...A strong thunderstorm will impact portions of northeastern Lake
and west central Volusia Counties through 400 PM EDT...
At 315 PM EDT, Doppler radar was tracking a strong thunderstorm near
Paisley, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Deltona, DeLand, Orange City, Lake Helen and Paisley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east central Florida.
&&
LAT...LON 2905 8164 2907 8164 2914 8153 2897 8123
2887 8136 2888 8136 2886 8138 2879 8147
2901 8166 2905 8166
TIME...MOT...LOC 1915Z 309DEG 19KT 2906 8156
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TollefsenThunderstorm Wind, Brevard
- When
- April 26, 2:20 PM EST to 2:25 PM EST
- Where
- Brevard County, 1.72 mi WSW of West Eaugallie to 2.48 mi SSW of West Eaugallie
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 28.120, -80.706
A National Weather Service Melbourne survey confirms that straight-line winds produced damage to the Groveland Mobile Home Park and Lamplighter Village retirement community along John Rodes Blvd in West Melbourne. Peak winds were estimated to be between 70 to 75 mph. A personal weather station on the east side of Lamplighter Village reported a wind gust of 71 mph at 323 pm EDT.
Damaging winds began at the intersection of Interstate 95 and Eau Gallie Blvd. near the entrance to the Groveland Mobile Home Park, where several properties had portions of their awnings and siding torn back or removed. One home, which appeared to be under construction and unoccupied, lost a portion of its roof.
The severe thunderstorm continued southward into the Lamplighter Village retirement|community, where approximately 50 homes were affected with at least minor damage. These homes suffered partial damage to carports, awnings, and siding. Several lake front homes along Lamplighter Dr. lost their carport and porch awnings, and one experienced major damage when a large oak tree fell onto the residence.
Hail, Brevard
- When
- April 26, 2:26 PM EST
- Where
- Brevard County, 2.53 mi WSW of (Mlb)wfo Melbourne A
- Measured
- 1.25 in hail
- Reported by
- NWS Employee
- Coordinates
- 28.090, -80.690
Off duty NWS employee reports half dollar size hail near the intersection of Conestee Dr and Potomac Dr in West Melbourne.
Hail, Brevard
- When
- April 26, 2:37 PM EST
- Where
- Brevard County, 0.97 mi NNW of (Mlb)wfo Melbourne A
- Measured
- 1 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 28.113, -80.655
Dime to penny size hail began falling at NWS Melbourne at 322pm. Grew to quarter size hail at 337pm.
Hail, Brevard
- When
- April 26, 2:39 PM EST
- Where
- Brevard County, 2.54 mi ESE of June Park
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 28.040, -80.660
Trained spotter reports half dollar size hail near Interstate 95 and Palm Bay Rd.
Hail, Brevard
- When
- April 26, 2:40 PM EST
- Where
- Brevard County, 3.35 mi WSW of Palm Bay
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 28.010, -80.630
Trained spotter reports damage to cars and roofs in Palm Bay with golf ball size hail observed near Rome Ave and Nebraska Ave.
Hail, Brevard
- When
- April 26, 2:42 PM EST
- Where
- Brevard County, 2.16 mi NNE of June Park
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 28.080, -80.690
Several reports and pictures of hail up to golf ball size causing substantial vegetation damage in the West Melbourne area. Time estimated via radar.
Hail, Brevard
- When
- April 26, 2:42 PM EST
- Where
- Brevard County, 2.54 mi WNW of Palm Bay
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 28.040, -80.620
Delayed report of hail up to quarter size near the intersection of South Babcock St and Palm Bay Rd. Time estimated via radar.
Hail, Brevard
- When
- April 26, 2:43 PM EST
- Where
- Brevard County, 4.23 mi SE of June Park
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 28.000, -80.660
Trained spotter reports quarter size hail near Malabar Rd between Eldron Blvd and Emerson Dr.
Thunderstorm Wind, Brevard
- When
- April 26, 2:45 PM EST
- Where
- Brevard County, 2.07 mi N of June Park
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 28.080, -80.700
Emergency manager reports roof damage at Baer's Furniture Store at 4260 Highway 192. Water entering the store from the roof. Possible partial roof collapse.
Hail, Brevard
- When
- April 26, 2:45 PM EST
- Where
- Brevard County, 4.49 mi WSW of Valkaria Arpt
- Measured
- 1.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 27.950, -80.640
CoCoRaHS observer reported hail up to golf ball size, causing shredded leaves and car dents near the intersection of Walden Blvd SE and Starfire St SE.
Thunderstorm Wind, Indian River
- When
- April 26, 3:42 PM EST
- Where
- Indian River County, 0.92 mi SW of Gifford
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 27.660, -80.410
The Vero Beach Regional Airport (KVRB) ASOS measured a 56 knot wind gust from the north-northeast.
Thunderstorm Wind, St. Lucie
- When
- April 26, 4:07 PM EST
- Where
- St. Lucie County, 0.61 mi W of Ft Pierce
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 27.450, -80.340
Emergency manager reports a tree fell onto a home in Fort Pierce, causing damage.
Hail, Orange
- When
- April 26, 4:26 PM EST
- Where
- Orange County, 2.76 mi N of Christmas
- Measured
- 1 in hail
- Property damage
- $100
- Reported by
- Trained Spotter
- Coordinates
- 28.570, -81.020
Trained spotter reported hail around one inch near the intersection of Fort Christmas Rd and Wheeler Rd. Spotter later reported tree branches down across roads and damage to street signs in Christmas at 534 EDT.
Thunderstorm Wind, St. Lucie
- When
- April 26, 4:31 PM EST
- Where
- St. Lucie County, 2.45 mi E of Ankona
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 27.350, -80.240
Weatherflow station XSTL measured a wind gust of 69 knots from the north-northwest.
Thunderstorm Wind, Martin
- When
- April 26, 4:46 PM EST
- Where
- Martin County, 1.38 mi N of Waveland
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 27.220, -80.200
Weatherflow site XJEN measured a 74 knot wind gust from the north.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, April 26 to 27, 2023$60,000 · 2.75 in hail · 13 events
- Hail and Damaging Winds in Texas, April 26 to 27, 20231 injured · $2,000 · 2.75 in hail · 28 events
- Hail and Damaging Winds in Florida, April 26, 20233 in hail · 17 events
- Hail and Damaging Winds in Texas, April 26 to 27, 2023$13,000 · 1.25 in hail · 8 events
- Hail and Damaging Winds in Georgia, April 26, 20232.5 in hail · 13 events
- Hail in Louisiana, April 26, 20232.75 in hail · 7 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 26, 20231 in hail · 6 events
- Hail in Georgia, April 26, 20231.75 in hail · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 26, 202351 kt wind · 5 events
- Hail and Damaging Wind in Florida, April 26, 2023$10,000 · 1.75 in hail · 5 events
- Hail in Texas, April 26, 20231.75 in hail · 5 events
- Hail in South Carolina, April 26, 2023$800 · 0.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084803, 1084804, 1084802, 1084805, 1084806, 1084807, 1084808, 1084809, 1084810, 1084811, 1084812, 1084813, 1084814, 1084815, 1084816.